Texas, 2002

Flash Flooding in Texas, October 22 to 23, 2002

October 22 to 23, 2002 · NWS LUB · 2 events in 1 county or zone

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 22, 8:42 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Oct 22, 8:42 PM CST, 3 hours 13 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
942 PM CDT TUE OCT 22 2002

UPDATE...
MINOR ADJUSTMENTS TO ZONES JUST SENT OUT. UPPER JET MOVING TWD FA
PER 00Z UAA...WATER VAPOR AND PROFILERS. LARGE BATCH OF SHOWERS AND
SOME THUNDER MOVING ACRS SWRN PANHANDLE. MEANWHILE...SHOWERS ARE
BECOMING MORE NUMEROUS ACRS ERN NM SWD INTO THE UPPER TRANS-PECOS
REGION OF TX. EXPECT THESE SHOWERS TO SPREAD NEWD AND INCR IN
COVERAGE. MUCH OF THE FA WILL BEGIN TO SEE RAIN NEAR OR AFTER
MIDNIGHT. SERN ZONES MAY BE MUCH LATER TONIGHT.

.LUB...NONE.
Hazardous weather outlook, Oct 22, 10:45 AM CST, 13 hours 10 minutes before
TXZ021>044-230000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1145 AM CDT TUE OCT 22 2002

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME
SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY AND
TONIGHT. AFTERNOON HEATING WILL COMBINE WITH LOW LEVEL MOISTURE AND
AN APPROACHING UPPER LEVEL DISTURBANCE TO RESULT IN AN INCREASINGLY
UNSTABLE ATMOSPHERE THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE
EXPECTED TO FORM NEAR THE TEXAS-NEW MEXICO BORDER AND MOVE EAST INTO
THE ROLLING PLAINS THIS EVENING. SOME STORMS MAY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF THE
SOUTH PLAINS AND ROLLING PLAINS AS A COLD FRONT MOVES SOUTHWARD ON
WEDNESDAY. LARGE HAIL AND DAMAGING WINDS MAY BE POSSIBLE.

The radar

The Lubbock radar (KLBB), 5 km away, was scanning. The volume nearest the first event began at 05:53 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Lubbock

When
October 22, 11:55 PM CST to October 23, 2:30 AM CST
Where
Lubbock County, Shallowater
Reported by
LAW ENFORCEMENT
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Flooding was reported in and around Shallowater; some roads were impassable.

Flash Flood, Lubbock

When
October 23, 1:30 AM CST to 4:00 AM CST
Where
Lubbock County, Northwest Portion
Reported by
LAW ENFORCEMENT
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Several roads were washed out due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319427, 5319428.